People with type 2 diabetes may experience hypoglycemia if their blood sugar levels drop too low. They can treat this by consuming the right amount of suitable types of carbohydrates. However, severe hypoglycemia is a medical emergency.
There are numerous misconceptions about hypoglycemia and type 2 diabetes. According to a 2020 review, people have believed that hypoglycemia cannot occur in people with type 2 diabetes or that it cannot have serious consequences.
Authors of the review found that as many as 25% of people with type 2 diabetes who have taken insulin for 5 years may experience severe hypoglycemia. The researchers also noticed a similar prevalence in people with type 1 diabetes.
This article explains what hypoglycemia is and how it may affect someone with type 2 diabetes. It discusses symptoms and treatment and what to do in severe hypoglycemia. It also discusses strategies to prevent blood sugar from dropping too low.
Hypoglycemia, or low blood sugar, occurs when the level of glucose in the blood becomes insufficient. Doctors may also refer to low blood sugar as insulin reaction or insulin shock.
According to the American Diabetes Association (ADA), blood sugar levels can rise and fall naturally. Typically, a person will not be able to notice this if blood sugar stays within normal ranges. However, if it drops below a certain level and a person does not seek treatment, it can be dangerous.
In type 2 diabetes
For most people with diabetes, hypoglycemia means their glucose level has dropped to 70 milligrams per deciliter (mg/dl) or less. This is equivalent to a blood sugar concentration of 3.9 millimoles per liter.
Hypoglycemia is most common in people who use insulin, such as those with type 1 diabetes.
However, people with type 2 diabetes are also increasingly using insulin, which can mean the prevalence of hypoglycemia among this group may be on the rise.
Hypoglycemia is also
These factors include:
- engaging in a sudden physical activity
- eating too little food
- drinking too much alcohol
Some type 2 diabetes medications can increase a person’s likelihood of developing hypoglycemia, such as:
- sulfonylureas, including:
- meglitinides, including:
A person should contact a doctor if their diabetes medication is having this effect. They should not stop taking their medication without advice from a doctor.
Not eating enough carbohydrates
Individuals need to eat enough carbohydrates to balance their medication and avoid hypoglycemia. They should therefore seek guidance from a healthcare professional about how to reach that balance.
Skipping or postponing meals
Skipping or delaying meals can cause a person’s blood glucose to drop too low.
Furthermore, hypoglycemia can occur while a person is sleeping and has not eaten for several hours.
Increasing physical activity
If a person increases their physical activity beyond what they typically do, it can lower their blood glucose level for up to 24 hours after the activity.
A person can always discuss possible increases in physical activity with a doctor to find an exercise plan suitable for them.
A person may try to have simple broths, sodas, or ice pops to keep their blood sugar stable. However, if sickness continues or if they have hypoglycemia, they should seek medical attention.
If someone with diabetes drinks alcohol when they have not eaten for a while, it can lead to hypoglycemia.
The effects of drinking alcohol may also make it more difficult to notice the symptoms of low blood sugar, and lead to severe hypoglycemia.
Symptoms of hypoglycemia can vary from person to person. In some people, there
Mild to moderate hypoglycemia
Signs and symptoms of mild to moderate hypoglycemia include:
- racing pulse or irregular heartbeat
- sleepiness or tiredness
- blurred vision
- confusion or trouble concentrating
- restlessness, nervousness, or irritability
- weakness, dizziness, or lightheadedness
- uncoordinated movements
With severe hypoglycemia, a person
- be unable to eat or drink
- have seizures or convulsions
- become unconscious
A person experiencing any symptoms of severe hypoglycemia should seek emergency medical care.
Symptoms during sleep
A person can also experience symptoms of hypoglycemia in their sleep. These
- sweating enough to dampen sheets or nightwear
- crying out or having nightmares
- feeling tired, irritable, or confused after waking up
If a person has symptoms of hypoglycemia, they should check their blood glucose. They can use at-home methods, such as the 15-15 rule, to improve mild hypoglycemia.
However, a person experiencing severe hypoglycemia should seek emergency medical care.
Additionally, individuals who take insulin should teach people close to them to use emergency glucagon on them in hypoglycemic emergencies.
The 15-15 rule
According to the ADA, a person with hypoglycemia can have 15 grams (g) of carbohydrates to raise their blood sugar, and should recheck their levels after 15 minutes.
If blood glucose is still below 70 mg/dl, they should have another serving and repeat the process until their blood sugar is within the normal range again.
Examples of 15 g of suitable carbohydrates
- 4 glucose tablets or 1 tube of glucose gel
- half a cup, or 4 ounces (oz), of fruit juice that is not low calorie or low sugar
- half a can, or 4–6 oz, of soda that is not low calorie or low sugar
- 1 tablespoon of sugar, honey, or corn syrup
- 2 tablespoons of raisins
If the person’s next meal is more than 1 hour away, they should also have a snack, such as crackers or fruit, to keep their blood sugar levels within their target range.
The NIDDK notes that people who have kidney disease should avoid drinking orange juice for their 15 g of carbohydrates, as it contains a lot of potassium. Instead, they could have apple, grape, or cranberry juice.
Anyone who uses insulin should wear a medical pendant or bracelet to alert others that they may need help during emergencies such as hypoglycemia.
Additionally, people with diabetes should let their family and friends know how to administer emergency glucagon.
If a person loses consciousness, they may have severe hypoglycemia. If this is the case, another person needs to treat them straight away, as lack of glucose supply to the brain can cause a coma, seizure, or, more rarely, death.
If a person has severe hypoglycemia, they
People with diabetes should consult a doctor about when and how to use an emergency glucagon kit, and make sure that it has not expired by checking the date.
Sometimes, doctors also prescribe glucagon that another individual can puff into the person’s nostril.
If someone with diabetes has severe hypoglycemia, another person should not hesitate to call 911, especially if they do not know how to use an emergency glucagon kit.
Do not inject insulin
If a person with diabetes is having symptoms so severe that they cannot treat themselves, such as losing consciousness, others should not inject them with insulin, as this will lower their blood glucose further.
Additionally, they should not give them food or fluids, as the person may choke.
People taking diabetes medication should work with their healthcare team to develop a management plan to prevent hypoglycemia.
Additionally, the following strategies may help avoid low blood sugar:
- checking blood glucose levels
- eating regular meals or snacks
- engaging in physical activity safely
Regularly monitoring blood glucose levels may also lower a person’s risk of developing complications from hypoglycemia.
Informing doctors of hypoglycemic events
A 2020 review suggests that some people who have had hypoglycemic episodes may not inform a doctor about the event or may not remember it well enough to relay their experiences properly.
It is important that a person informs a doctor of any hypoglycemic events they have experienced. The following actions may help a person with diabetes:
- Become aware of the signs and symptoms of hypoglycemia.
- As soon as you can, make a note of when and where it happened and what happened.
- Where possible, take blood glucose readings while treating the hypoglycemia.
Hypoglycemia unawareness refers to when a person is unaware that their blood sugar is too low. As a result, they may feel no symptoms and be more at risk of severe hypoglycemia. Additionally, it may be difficult for them to wake up from sleeping.
People with hypoglycemia unawareness need to take extra care to check their blood sugar levels, especially before carrying out tasks such as driving.
Hypoglycemia can occur in people with type 2 diabetes when their blood sugar levels fall too low. In many people, this means 70 mg/dl or less, although this can vary from person to person.
Individuals with type 2 diabetes can treat hypoglycemia by consuming 15 g of a suitable carbohydrate and checking their blood sugar levels until they normalize.
Severe hypoglycemia may cause seizures or unconsciousness. Therefore, people with type 2 diabetes who use insulin should ensure they have an emergency glucagon kit and that people closest to them know how to use it.
A person should not hesitate to call 911 if they are unsure what to do when they are with someone who has severe hypoglycemia.